Wyoming, 2013

Avalanche in Wyoming, January 27, 2013

January 27, 2013 · NWS RIW · 1 event in 1 county or zone

A skier in the Cliff Creek drainage south of Hoback Canyon triggered an 8 inch deep avalanche that carried her 120 feet downhill and into a tree. Members of her party found her in less than one minute, but her injuries were fatal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A skier in the Cliff Creek drainage south of Hoback Canyon triggered an 8 inch deep avalanche that carried her 120 feet downhill and into a tree. Members of her party found her in less than one minute, but her injuries were fatal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 3:00 PM MST, 25 minutes earlier.

Area forecast discussion, Jan 27, 3:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MST SUN JAN 27 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRETTY IMPRESSIVE BAROCLINIC CLOUD AND PRECIPITATION MASS AHEAD OF
THE PACIFIC TROUGH MOVING INTO THE WEST AND NORTH. GOOD DEFORMATION
AND MID LEVEL LAPSE RATES WITH LAPS ANALYSIS SHOWING SURFACE BASED
LIFTED INDICES ZERO TO MINUS 2 OVER SOUTHWEST WYOMING WHERE
SURFACE PRESSURE FALLS ARE THE GREATEST ON THE LEADING EDGE OF
THE BAROCLINIC ZONE. STRONG UPPER JET DIVERGENCE IN COMBINATION
WITH INSTABILITY AND DEFORMATION. SURFACE TROUGH INTO SOUTHERN
FREMONT AND SOUTHERN NATRONA COUNTIES FARTHER SOUTH THAN MODELS
WHICH GENERALLY HAVE IT ALONG SOUTHERN HOT SPRINGS AND SOUTHERN
JOHNSON. IF SURFACE CYCLOGENESIS CONTINUES IN SOUTHWEST WYOMING...
NORTHWEST COLORADO...PRECIPITATION WILL DEVELOP FARTHER TO THE
SOUTH. FREMONT AND NATRONA COUNTIES ARE THE TOUGHEST CALLS AT THIS
TIME. WILL KEEP ADVISORIES IN PLACE. HOT SPRINGS AND WASHAKIE
COUNTIES COULD SEE MORE SNOWFALL THAN FORECAST AS WELL AND WILL
NEED A CLOSE WATCH. NORTHWEST FLOW DRIES OUT THROUGH MONDAY BUT
KEEPS OROGRAPHIC SNOWFALL GOING. THIS CONTINUES THROUGH MONDAY
NIGHT BEFORE A SHORT WAVE IN THE NORTHWEST FLOW ENHANCES
PRECIPITATION GAIN ACROSS THE WEST AND NORTH THROUGH WEDNESDAY.
AGAIN CENTRAL AREAS HAVE THE GREATEST QUESTION FOR RECEIVING
PRECIPITATION WITH THE FRONT THE TROUGH DRIVES SOUTH. WITH THE
PRECIPITATION...CLOUD COVER AND STRONGER FLOW ALOFT OVER THE AREA
AND A STRONG TEMPERATURE GRADIENT FROM VERY COLD OVER NORTHEAST
WYOMING TO WARMER OVER SOUTHWEST WYOMING...TEMPERATURES WILL BE DIFFICULT
THROUGH THE SHORT TERM. BIGGEST MODEL DIFFERENCES SHOW UP TUESDAY
NIGHT WITH GFS COLDEST AND NAM/ECMWF/GEM WARMER. SPLIT THE
DIFFERENCES BETWEEN THEM AT THIS TIME.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT

SNOWFALL ASSOCIATED WITH A MOIST NORTHWEST FLOW WILL CONTINUE
WEDNESDAY NIGHT...POTENTIALLY IMPACTING MUCH OF THE FORECAST AREA.
SNOWFALL MAY CONTINUE THROUGH THURSDAY MORNING...WITH SNOWFALL
LINGERING OVER THE WESTERN AND NORTHERN MOUNTAINS.

THE RIDGE OF HIGH PRESSURE BRINGING NORTHWEST FLOW OVER THE AREA
WILL BEGIN TO MOVE ITS AXIS OVER THE PACIFIC COASTLINE BY FRIDAY
AFTERNOON...AND WILL CONTINUE ON ITS EASTWARD PROGRESSION. A
DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW WILL AGAIN CONTINUE
SNOWFALL OVER THE WESTERN MOUNTAINS FRIDAY AFTERNOON. MODELS VARY A
BIT ON HOW LONG THIS SNOWFALL WILL REMAIN OVER THE AREA. THE GFS IS
MORE PROGRESSIVE WITH MOVING SNOWFALL EAST OF THE FORECAST AREA BY
SATURDAY MORNING. THE ECMWF...HOWEVER...CONTINUES TO INDICATE THE
PRESENCE OF MOISTURE AND WEAK SNOWFALL UNTIL SATURDAY NIGHT.

THE AXIS OF THE RIDGE MAY BEGIN TO MOVE INTO WYOMING BY SUNDAY
AFTERNOON...WITH POSSIBLE SOUTHWEST FLOW DEVELOPMENT ACROSS WESTERN
WYOMING. MODEL VARIATIONS CONTINUE WITH THIS TREND. THE GFS PUSHES
THE AXIS THROUGH...BUT THE ECMWF FLATTENS THE RIDGE
SLIGHTLY...KEEPING NORTHWEST FLOW OVER THE AREA.

THE ECMWF INDICATES NORTHWEST FLOW ON SUNDAY NIGHT...THE GFS HAS
INDICATED THE PRESENCE OF ANOTHER WAVE...FORCING A NEAR ZONAL FLOW
OVER MUCH OF THE AREA. THE GFS ALSO ATTEMPTS TO GENERATE SOME
SNOWFALL OVER THE WESTERN MOUNTAINS IN RESPONSE TO THIS WAVE. KEPT
MORE OF A NEUTRAL FORECAST FOR NOW...ESPECIALLY CONSIDERING THE
LATER PERIODS.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...MVFR CONDITIONS WILL BE POSSIBLE
THROUGH THE FORECAST PERIOD AS CLOUD DECKS LOWER ACROSS MUCH OF THE
AREA. SOME LLWS WILL BE POSSIBLE AT KLND THROUGH 05Z THIS EVENING.
MUCH OF THE AREA WILL SEE THE POTENTIAL FOR VCSH TO -SN THROUGH
OVERNIGHT HOURS. ANY SNOW DEVELOPMENT MAY INTRODUCE MVFR TO IFR
CONDITIONS AT THE TERMINALS. ANY SNOWFALL DEVELOPMENT SHOULD
DECREASE IN INTENSITY AND COVERAGE AFTER 12Z MONDAY...WITH GENERALLY
VFR CONDITIONS ANTICIPATED AT TERMINALS AFTER 19Z MONDAY. IN
ADDITION...KCPR IS EXPECTED TO SEE GUSTY WIND AFTER 19Z MONDAY.

WEST OF THE CONTINENTAL DIVIDE...SNOWFALL WILL CONTINUE THROUGH
THE PERIOD. ASSOCIATED MVFR TO IFR CONDITIONS ARE ANTICIPATED AT THE
TERMINALS...ESPECIALLY KJAC. ADDITIONAL AREAS WILL SEE PERIODS OF
SNOWFALL THROUGH THE PERIOD...WITH MOST TERMINALS SEEING THE
POTENTIAL FOR LIGHT SNOWFALL THROUGH THE PERIOD. DECREASED VISBYS
AND CEILINGS WILL REMAIN THROUGH MUCH OF THE FORECAST PERIOD. KRKS
MAY BE THE TERMINAL WHICH STRUGGLES TO DEVELOP SNOWFALL TONIGHT.
VCSH HAS BEEN INCLUDED AFTER 03Z THIS EVENING. SHOULD SNOW DEVELOP
IT SHOULD GENERALLY BE BETWEEN 03Z AND 09Z TONIGHT. CONDITIONS
ANTICIPATED TO IMPROVE AFTER 12Z...THOUGH LINGERING LIGHT SNOWFALL
WILL BE POSSIBLE. MOUNTAIN PASSES MAY CONTINUE TO EXPERIENCE
INCREASED ICING AND TURBULENCE DURING ONGOING SNOWFALL.

&&

.FIRE WEATHER...

COLD TEMPERATURES AND LIGHT SNOWFALL WILL INCREASE AND SPREAD EAST
ACROSS WESTERN AND NORTHERN WYOMING THOUGH EARLY MONDAY. SNOWFALL
OF 5 TO 10 INCHES CAN BE EXPECTED IN THE MOUNTAINS THROUGH MONDAY
WITH 2 TO 6 INCHES IN THE LOWER ELEVATIONS. MIXING HEIGHTS WILL
BE LOW WITH POOR SMOKE DISPERSAL. COOLER TEMPERATURES ARE EXPECTED
EAST OF THE CONTINENTAL DIVIDE WITH LIGHT SNOW MOVING INTO THE
FAR NORTH SPREADING SOUTH THROUGH TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT
WYZ001-012-013-023-024.

WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY WYZ003-004-008>011.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 27, 10:53 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1053 AM MST SUN JAN 27 2013

WYZ001>020-022>030-281400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1053 AM MST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...SNOW IN THE WEST AND NORTH TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR TODAY THROUGH
MIDNIGHT FOR THE WESTERN MOUNTAINS AND VALLEYS...AND FOR THE NORTH
FOR LATER THIS AFTERNOON THROUGH TONIGHT FOR SNOW.  THE NORTHERN
AND WESTERN MOUNTAINS CAN EXPECT 5 TO 10 INCHES WITH 3 TO 6 INCHES
IN THE VALLEYS.  STRONG NORTH WINDS MAY CAUSE BLOWING SNOW OVER THE
PASSES AND EASTERN JOHNSON COUNTY.

A LOW PRESSURE SYSTEM WILL MAINLY IMPACT THE NORTHERN AND
WESTERN MOUNTAINS...BUT WILL BRING SOME BRINGING PERIODS OF SNOW EAST
OF THE DIVIDE AS WELL WITH GENERALLY LESS THAN ONE INCH EXPECTED IN
MOST LOW ELEVATION AREAS...WITH HIGHER AMOUNTS POSSIBLE IN THE
BIGHORN BASIN. 4 TO 6 INCHES ARE EXPECTED ACROSS THE HIGHER
ELEVATIONS WITH LOCALLY HIGHER AMOUNTS...MAKING TRAVEL DIFFICULT
ACROSS HIGHER ELEVATION PASSES TODAY AND TONIGHT. THE SNOW COULD BE
HEAVY AT TIMES LATE THIS AFTERNOON AND TONIGHT IN THE FAR WESTERN
MOUNTAINS AND IN THE NORTHERN BIGHORN BASIN CAUSING DIFFICULT TRAVEL
DUE TO SLICK ROADS AND REDUCED VISIBILITY IN FALLING SNOW.

IN ADDITION...STRONG CROSS WINDS COULD MATERIALIZE AHEAD OF THE
FRONT ALONG PORTIONS OF INTERSTATE 80 EAST OF ROCK SPRINGS AND
ALONG 789 BETWEEN BEAVER RIM AND MUDDY GAP AND ALONG HIGHWAY 26
BETWEEN SHOSHONI AND CASPER. WINDS WILL BE STRONGEST BETWEEN 4 PM
AND MIDNIGHT IN THESE AREAS...CAUSING DIFFICULT TRAVEL FOR HIGH
PROFILE VEHICLES AND LIGHT TRAILERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEDNESDAY AND WEDNESDAY NIGHT...SEVERAL INCHES OF NEW SNOW POSSIBLE
IN THE NORTHERN BIG HORN BASIN...FROM LOVELL TO GREYBULL...AND EAST
INTO THE NORTH AND WEST FACING SLOPES OF THE BIGHORN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT NEW SNOWFALL AMOUNTS.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 27, 3:07 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
307 PM MST SUN JAN 27 2013

WYZ002-281000-
ABSAROKA MOUNTAINS-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL CONTINUE TO BRING LIGHT SNOW TO
THE ABSAROKA MOUNTAINS THROUGH MONDAY. THE HEAVIEST SNOWFALL IS
EXPECTED THIS EVENING. THE MOUNTAINS CAN EXPECT AN ADDITIONAL 3 TO 6
INCHES THROUGH TONIGHT. SNOWFALL ON MONDAY IS EXPECTED TO BE AN INCH
OR TWO.  TEMPERATURES WILL BECOME COLDER...ESPECIALLY ON MONDAY.

TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY
AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL.

WYZ027-281000-
SOUTH LINCOLN COUNTY-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO
SOUTHERN LINCOLN COUNTY THROUGH MONDAY.  THE HEAVIEST SNOWFALL IS
EXPECTED TONIGHT...WITH 2 TO 3 INCHES TONIGHT.  SNOWFALL
ON MONDAY IS EXPECTED TO BE AN INCH OR TWO. TEMPERATURES WILL BECOME
COLDER MONDAY.

TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY
AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL.

WYZ014-025-026-281000-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS WEST-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO SUBLETTE
COUNTY THROUGH MONDAY.  THE HEAVIEST SNOWFALL IS EXPECTED
TONIGHT.  THE MOUNTAINS CAN EXPECT AN ADDITIONAL 4 TO 6
INCHES THROUGH TONIGHT.  SNOWFALL ON MONDAY IS EXPECTED TO BE
AN INCH OR TWO.  THE GREEN RIVER BASIN SHOULD SEE 2 TO 4 INCHES
TONIGHT...WITH ANOTHER INCH ON MONDAY. TEMPERATURES WILL BECOME
COLDER MONDAY.

TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY
AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL.

WYZ005>007-281000-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO THE BIG HORN
BASIN AND SURROUNDING MOUNTAINS...INCLUDING...WASHAKIE AND
HOT SPRINGS COUNTIES...THROUGH MONDAY. THE HEAVIEST SNOWFALL IS
EXPECTED THIS EVENING.  THE MOUNTAINS CAN EXPECT 3 TO 6 INCHES OF
SNOW. LOWER ELEVATIONS SHOULD SEE SNOWFALL AROUND AN INCH OR TWO...
WITH 2 TO 4 INCHES POSSIBLE SOUTH OF TENSLEEP. TEMPERATURES WILL
BECOME COLDER MONDAY.

TRAVELERS ACROSS NORTHERN WYOMING SHOULD BE PREPARED FOR SLICK...
ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN
SNOWFALL.

WYZ020-022-281000-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO NATRONA
COUNTY TONIGHT THROUGH MONDAY.  THE HEAVIEST SNOWFALL IS
EXPECTED TONIGHT.  CASPER MOUNTAIN CAN EXPECT 1 TO 3
INCHES OF SNOW. LOW ELEVATIONS SHOULD SEE AROUND AN INCH OF SNOW.
TEMPERATURES WILL BECOME COLDER MONDAY.

TRAVELERS ACROSS CENTRAL WYOMING SHOULD BE PREPARED FOR
SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN
SNOWFALL.

WYZ015>019-281000-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
307 PM MST SUN JAN 27 2013

...SNOW AND COLDER TEMPERATURES TONIGHT THROUGH MONDAY...

A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO FREMONT
COUNTY TONIGHT THROUGH MONDAY.  THE HEAVIEST SNOWFALL IS
EXPECTED TONIGHT.  THE MOUNTAINS CAN EXPECT 3 TO 5
INCHES OF SNOW. LOW ELEVATIONS SHOULD SEE AROUND AN INCH OF
SNOW.  TEMPERATURES WILL BECOME COLDER MONDAY.

TRAVELERS ACROSS CENTRAL WYOMING SHOULD BE PREPARED FOR
SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN
SNOWFALL.

WYZ030-281000-
EAST SWEETWATER COUNTY-
307 PM MST SUN JAN 27 2013

...AREAS SOUTH WIND INTENSIFYING THROUGH THE EVENING...

SOUTH WIND WILL INCREASE THROUGH THE AFTERNOON AND EARLY EVENING.
EXPECT SOUTH WIND AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH BY LATE
AFTERNOON.  HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
LOAD SHOULD BE ESPECIALLY CAUTIOUS AS THESE AREAS OF STRONG CROSSWIND
DEVELOP ALONG INTERSTATE 80 THIS AFTERNOON.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Salt River & Wyoming Ranges

When
January 27, 3:25 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Salt River & Wyoming Ranges2013-01-2728FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421872.